Alabama, 2001Damaging Winds in Alabama, February 16, 2001
February 16, 2001 · NWS BMX · 26 events in 26 counties and zones
A large bow echo or derecho, a long-lived and widespread convective wind storm, swept across much of the northern two thirds of Alabama. The wind storm moved into western Alabama around 141 PM and exited the eastern counties around 438 PM.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 7
- Property damage
- $1.6 million
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large bow echo or derecho, a long-lived and widespread convective wind storm, swept across much of the northern two thirds of Alabama. The wind storm moved into western Alabama around 141 PM and exited the eastern counties around 438 PM. Wind gusts were estimated between 60 and 105 miles an hour during the event and these gusts produced extensive wind damage throughout the entire area, similar to F0 and F1 tornado damage. The American Red Cross estimated that at least 2500 homes were damaged and some destroyed. Major electrical transmission lines were down in Tuscaloosa and Fayette Counties. Alabama Power estimated that at least 400,000 homes and businesses were initially without power, which is one third of their total customers. According to Alabama Power, this event ranked as the third highest ever for power outages in the state of Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 16, 9:45 AM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Feb 16, 9:45 AM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
945 AM CST FRI FEB 16 2001
HAVE BECOME A BIT MORE CONCERNED ABOUT THE POSSIBILITY OF SEVERE
WEATHER THIS AFTERNOON...ESPECIALLY WITH THE SPC UPDGRADE TO
MODERATE RISK. SURFACE MESO ANALYSIS SHOWED DEEPENING SURFACE LOW
SOMEWHERE NEAR MLU. STATIONARY FRONT EXTENDS FROM THE LOW
NORTHEASTWARD INTO NORTHWEST CORNER OF ALABAMA...WHILE COLD FRONT
EXTENDS SOUTHWEST OF THE LOW INTO WESTERN GULF.
MORNING RAOBS (JAN/BMX) SHOWED MOIST LOW LEVELS...BUT DRY AIR FROM
ABOUT 800 OR 750 MB UP...AND TO NO SURPRISE VISIBLE SATALLIE PIX
SHOW THIN SPOTS AND HOLES IN THE CLOUD COVER IN THE WARM SECTOR
SOUTH OF THE STATIONARY FRONT. ALSO NOTED ON SOUNDINGS A MID-LEVEL
THERMAL CAP.
SURFACE PRESSURE GRADIENT NOT ALL THAT STRONG IN ALABAMA RIGHT NOW.
BUT AS SURFACE LOW DEEPENS...THAT SHOULD CHANGE...AND WINDS ARE
EXPECTED TO INCREASE AND BECOME MORE SOUTHEASTERLY (AS THEY ARE NOW
DOING IN LA AND SW MS).
EXPECTED LARGE SCALE LIFT SHOULD HELP TO ERODE CAP...JUST ABOUT THE
TIME OF MAX AFTERNOON INSTABILITY. THINK THERES LITTLE QUESTION
THAT STORMS ARE LIKELY TODAY. QUESTION IS THE DEGREE OR MODE OF
ORGANIZATION. IF SURFACE LOW CONTINUES TO DEEPEN...AND WINDS BACK
MORE AND INCREASE IN SPEED...THEN THREAT OF SUPERCELLS WOULD
INCREASE.
ALL IN ALL...THE CURRENT FORECAST PACKAGE LOOKS GOOD. WILL ISSUE AN
UPDATE BY 17Z TO REMOVE MORNING WORDING...AND MAY ALSO EXTEND THE
SEVERE WEATHER WORDING FARTHER NORTH.
.BHM...NONE.
In the hours before
Special weather statement, Feb 16, 11:38 AM CST, 2 hours 3 minutes before
ALZ001>038-040>050-162145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1138 AM CST FRI FEB 16 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
...A MODERATE RISK OF SEVERE WEATHER OVER MOST OF NORTH AND CENTRAL
ALABAMA THIS AFTERNOON AND EVENING...
A FRONT EXTENDING ACROSS EXTREME NORTHERN ALABAMA...FROM NEAR
HAMILTON TO ATHENS...WILL SLOWLY DRIFT TOWARD THE SOUTH. SURFACE
LOW PRESSURE WILL RIDE NORTHEAST ALONG THIS FRONT AS AN UPPER LEVEL
SYSTEM MOVES SOUTHEAST OUT OF THE SOUTH-CENTRAL PLAINS. AHEAD OF
THIS FRONT GUSTY SOUTH WINDS WILL CONTINUE TO SPREAD MOIST GULF AIR
ACROSS THE AREA.
SHOWERS AND THUNDERSTORMS WILL INCREASE...IN NUMBER AND INTENSITY...
ALONG AND AHEAD OF THIS FRONT. SEVERE THUNDERSTORMS HAVE ALREADY
DEVELOPED ACROSS CENTRAL MISSISSIPPI...AND ARE EXPECTED TO BEGIN
AFFECTING WESTERN PORTIONS OF ALABAMA AROUND NOONTIME...AND CONTINUE
THROUGH 9 PM ACROSS NORTH AND CENTRAL ALABAMA. THE GREATEST THREAT
WILL LIKELY BE FROM WIDESPREAD DAMAGING WINDS...HOWEVER...ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.
LOCALLY HEAVY RAINFALL IS ALSO LIKELY...ESPECIALLY OVER NORTH
ALABAMA...WITH A FEW SPOTS POSSIBLY RECEIVING AROUND 2 INCHES. THE
RAIN WILL END FROM THE NORTHWEST LATER TONIGHT.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS...AND BE READY FOR ACTIVATION
THIS AFTERNOON AND EVENAING.
Thunderstorm Wind, Pickens
- When
- February 16, 1:41 PM CST to 2:10 PM CST
- Where
- Pickens County, Countywide
- Measured
- 75 kt (86 mph)
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.250, -88.067
Pickens County reported numerous trees and power lines knocked down. Numerous homes reported roof damage.
Thunderstorm Wind, Lamar
- When
- February 16, 1:41 PM CST to 2:07 PM CST
- Where
- Lamar County, Countywide
- Measured
- 65 kt (75 mph)
- Property damage
- $300,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.817, -86.100
Lamar County reported numerous trees and power lines blown down. Numerous homes were damaged and at least 5 homes were totally destroyed. The most concentrated damage occurred in the southern part of the county southwest of Vernon. Small hail also fell with these storms. There were no reports of any injuries.
Thunderstorm Wind, Sumter
- When
- February 16, 2:00 PM CST to 2:40 PM CST
- Where
- Sumter County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.600, -88.183
Sumter County reported only a few trees knocked down countywide.
Thunderstorm Wind, Greene
- When
- February 16, 2:05 PM CST to 2:40 PM CST
- Where
- Greene County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.867, -87.983
Greene County reported only a few trees blown down. In Hebron, a daycare center had part of its roof removed. No injuries were reported.
Thunderstorm Wind, Fayette
- When
- February 16, 2:08 PM CST to 2:30 PM CST
- Where
- Fayette County, Countywide
- Measured
- 75 kt (86 mph)
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.733, -87.750
Fayette County reported numerous trees and power lines blown down throughout the county. A number of the trees fell onto automobiles and homes causing major damage. A doctors office had its roof torn off in Fayette, and one mobile home was overturned. No injuries were reported.
Thunderstorm Wind, Tuscaloosa
- When
- February 16, 2:10 PM CST to 2:55 PM CST
- Where
- Tuscaloosa County, Countywide
- Measured
- 65 kt (75 mph)
- Injuries
- 2 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.300, -87.533
Tuscaloosa County reported numerous trees and power lines blown down countywide. Many of the fallen trees caused roads to be closed temporarily. Numerous homes were damaged. Wind gusts of 80 mph were measured in Northport and the Tuscaloosa Airport had 60 mph winds. Numerous funnel cloud reports were received throughout the county. One man was injured when a tree fell on his automobile on Highway 43. One 18-wheel truck was overturned on a bridge over the Black Warrior River. Several businesses reported broken windows. One firefighter was injured in Northport when a tree fell on him. This event occurred as the firefighter was cleaning up debris. Quarter size hail was also reported with these storms.
Thunderstorm Wind, Walker
- When
- February 16, 2:25 PM CST to 3:10 PM CST
- Where
- Walker County, Countywide
- Measured
- 60 kt (69 mph)
- Property damage
- $55,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.817, -87.250
Walker County reported numerous trees and power lines down. Numerous homes and automobiles were damaged from the falling trees. A few homes had their roofs torn off and a few barns were totally destroyed. No injury reports were received.
Thunderstorm Wind, Jefferson
- When
- February 16, 2:40 PM CST to 3:25 PM CST
- Where
- Jefferson County, Countywide
- Measured
- 75 kt (86 mph)
- Deaths
- 1 direct, 0 indirect
- Injuries
- 4 direct, 0 indirect
- Property damage
- $400,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.567, -87.883
Jefferson County reported numerous trees and power lines down. One woman was killed in Ensley when a large tree smashed her car. One person was injured when a tree fell onto an automobile traveling down Mountain Brook Parkway. One person was injured when an 18-wheel truck was blown over on Interstate 65. Two people sustained minor injuries when a tree fell on a doctor's office building. Wind gust of 68 mph were reported at the Birmingham International Airport. Wind gusts of 99 mph were measured at the grandstand level of Legion Field. Wind gusts of 80 mph or more occurred on Red Mountain. Area officials estimated that a very large percentage of county roads were temporarily closed due to downed trees. Many more trees fell on automobiles, homes, and businesses causing major damage. Legion Field sustained damage to the large video screen used for replays at the professional football games. Two private aircraft at the Birmingham International Airport were damaged. The roof was torn off a portion of Riley Elementary School in southwest Birmingham. The storms also sheared roofs off buildings and broke several windows. Hail up to the size of golf balls was also reported with these storms.
Thunderstorm Wind, Winston
- When
- February 16, 2:45 PM CST to 3:05 PM CST
- Where
- Winston County, Countywide
- Measured
- 60 kt (69 mph)
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.133, -87.383
Winston County reported numerous trees blown down. The most concentrated damage occurred from Lynn to Arley. Dime size hail was also reported with these storms.
Thunderstorm Wind, Bibb
- When
- February 16, 2:50 PM CST to 3:40 PM CST
- Where
- Bibb County, Countywide
- Measured
- 65 kt (75 mph)
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.000, -87.100
Bibb County reported numerous trees blown down.
Thunderstorm Wind, Cullman
- When
- February 16, 3:00 PM CST to 3:30 PM CST
- Where
- Cullman County, Countywide
- Measured
- 60 kt (69 mph)
- Property damage
- $60,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.150, -86.867
Cullman County reported numerous trees and power lines blown down. The Cold Springs School was damaged by falling trees and power lines. Several trees fell on vehicles and homes causing damage. One mobile home was destroyed on CR 52. A funnel cloud was sighted on Golf Course Road. Small hail also accompanied these storms.
Thunderstorm Wind, Shelby
- When
- February 16, 3:05 PM CST to 3:50 PM CST
- Where
- Shelby County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.250, -86.683
Shelby County reported numerous trees and power lines blown down. The most concentrated damage was in the northern part of the county.
Thunderstorm Wind, Blount
- When
- February 16, 3:10 PM CST to 3:36 PM CST
- Where
- Blount County, Countywide
- Measured
- 70 kt (81 mph)
- Property damage
- $60,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.000, -86.567
Blount County reported numerous trees and power lines knocked down. Many of the downed trees blocked roadways causing temporary closure. Several homes and businesses sustained roof damage. A few barns were totally destroyed. A few chicken houses were damaged and a few more were completely destroyed. One mobile home was destroyed and one had its roof torn off. Lightning strikes across the county caused several structure fires.
Thunderstorm Wind, Morgan
- When
- February 16, 3:10 PM CST to 3:40 PM CST
- Where
- Morgan County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.483, -86.850
Morgan County reported several trees down throughout the county.
Thunderstorm Wind, St. Clair
- When
- February 16, 3:17 PM CST to 3:40 PM CST
- Where
- St. Clair County, Countywide
- Measured
- 60 kt (69 mph)
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.717, -86.317
St. Clair County reported numerous trees and power lines blown down. A school bus in the Shadydale Community, carrying children home from school, was hit and damaged by a falling tree. None of the children or the bus driver were injured. Several homes sustained varying degrees of roof damage.
Thunderstorm Wind, Etowah
- When
- February 16, 3:32 PM CST to 4:00 PM CST
- Where
- Etowah County, Countywide
- Measured
- 60 kt (69 mph)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.033, -86.000
Etowah County reported numerous trees and power lines knocked down. Many of the downed trees blocked roadways causing temporary road closures. Wind gusts of 68 mph were measured at the Emergency Management Office in Gadsden. One person suffered minor injuries when a tree fell on the side of their traveling vehicle.
Thunderstorm Wind, Calhoun
- When
- February 16, 3:40 PM CST to 4:10 PM CST
- Where
- Calhoun County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.800, -85.817
Calhoun County reported numerous trees and power lines blown down. Several roads were blocked a subsequently closed. A few buildings had significant roof damage in the Anniston area. Wind gusts of 60 mph were recorded at the Anniston/Oxford Airport.
Thunderstorm Wind, Marshall
- When
- February 16, 3:40 PM CST to 4:00 PM CST
- Where
- Marshall County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.350, -86.350
Marshall County reported several trees blown down.
Thunderstorm Wind, Talladega
- When
- February 16, 3:43 PM CST to 4:10 PM CST
- Where
- Talladega County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.383, -86.150
Talladega County reported numerous trees and power lines knocked down. A few homes received minor roof damage. The most concentrated damage occurred in the northern part of the county.
Thunderstorm Wind, Dekalb
- When
- February 16, 3:55 PM CST to 4:25 PM CST
- Where
- Dekalb County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.450, -85.800
Dekalb County reported several trees down. A few homes and businesses received roof damage.
Thunderstorm Wind, Cherokee
- When
- February 16, 3:58 PM CST to 4:25 PM CST
- Where
- Cherokee County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.150, -85.617
Cherokee County reported numerous trees blown down. Several roads were closed after being blocked by downed trees.
Thunderstorm Wind, Chilton
- When
- February 16, 4:00 PM CST to 4:20 PM CST
- Where
- Chilton County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.867, -86.733
Chilton County reported numerous trees blown down in the Pleasant Grove area. The remainder of the county only had a few trees blown down.
Thunderstorm Wind, Cleburne
- When
- February 16, 4:05 PM CST to 4:32 PM CST
- Where
- Cleburne County, Countywide
- Measured
- 60 kt (69 mph)
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.717, -85.567
Cleburne County reported numerous trees and power lines knocked down and snapped off. Several homes and businesses received varying degrees of roof damage. Many roads were closed because of downed trees.
Thunderstorm Wind, Clay
- When
- February 16, 4:15 PM CST to 4:35 PM CST
- Where
- Clay County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.300, -85.917
Clay County reported shingle damage on one home and a roof torn off a barn in Lineville.
Thunderstorm Wind, Randolph
- When
- February 16, 4:32 PM CST to 4:50 PM CST
- Where
- Randolph County, Countywide
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.317, -85.467
Randolph County reported several trees and power lines blown down throughout the county.
Thunderstorm Wind, Tallapoosa
- When
- February 16, 5:10 PM CST to 5:30 PM CST
- Where
- Tallapoosa County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.800, -85.850
Tallapoosa County reported several trees down. The most damage occurred across the southern half of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, February 16, 20011 death · 1 injured · $24 million · F2 · 37 events
- Hail and Damaging Winds in Georgia, February 16, 20014 injured · $538,000 · 1.75 in hail · 36 events
- Damaging Winds in Alabama, February 16, 2001$80,000 · 65 kt wind · 2 events
- Damaging Winds in Louisiana, February 16, 2001$55,000 · 6 events
- Tornado and Damaging Wind in Alabama, February 16, 2001$65,000 · F0 · 2 events
- Damaging Wind in Tennessee, February 16, 2001$50,000 · 1 event
- Damaging Wind in Tennessee, February 16, 2001$35,000 · 1 event
- Flash Flooding and Damaging Winds in Tennessee, February 16, 2001$7,000 · 52 kt wind · 27 events
- Damaging Wind in Louisiana, February 16, 2001$25,000 · 1 event
- Damaging Wind in Tennessee, February 16, 2001$20,000 · 1 event
- Tornado in Georgia, February 16, 2001$20,000 · F0 · 1 event
- Damaging Wind in Tennessee, February 16, 2001$19,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234093, 5234272, 5234278, 5234270, 5234202, 5234333, 5234334, 5234271, 5234335, 5234094, 5234199, 5234276, 5234193, 5234274, 5234277, 5234201, 5234194, 5234273, 5234331, 5234200, 5234195, 5234196, 5234198, 5234197, 5234275, 5234332.